Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 367, NWS St. Louis, MO

September 4, 20234 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 4, 2023, 5:42 PM CDT for 4 counties in Missouri. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2023, 5:42 PM CDT (22:42 UTC)
Expired
Sep 4, 2023, 6:15 PM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Iron County, MO, Madison County, MO, Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 112 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 5:45 PM CDTTSTM WND GST 60Farmington, MOEstimated 60 mph winds from multiple sources in the Farmington area. Time estimated. Only minor tree limb damage noted.
Sep 4, 5:45 PM CDTTSTM WND GST 60Farmington, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WUUS53 KLSX 042242
SVRLSX
MOC093-123-186-187-042315-
/O.NEW.KLSX.SV.W.0367.230904T2242Z-230904T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
542 PM CDT Mon Sep 4 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Iron County in southeastern Missouri...
  Southwestern Ste. Genevieve County in southeastern Missouri...
  Northwestern Madison County in southeastern Missouri...
  St. Francois County in southeastern Missouri...

* Until 615 PM CDT.

* At 542 PM CDT, severe thunderstorms were located along a line
  extending from near Park Hills to Roselle to near Annapolis, moving
  north at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Farmington, Bonne Terre, Desloge, Ironton, Leadwood, Park Hills, 
  Arcadia, and Roselle around 545 PM CDT.

This also includes St. Joe State Park, St. Francois State Park, Fort
Davidson Historic Site, Elephant Rocks State Park, and Missouri Mines
Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3745 9077 3753 9077 3774 9069 3773 9064
      3783 9064 3801 9055 3802 9053 3795 9023
      3750 9040 3740 9055
TIME...MOT...LOC 2242Z 201DEG 35KT 3780 9054 3761 9056 3741 9063 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaja
2 follow-up statements
538 
WWUS53 KLSX 042256
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
556 PM CDT Mon Sep 4 2023

MOC093-042305-
/O.CAN.KLSX.SV.W.0367.000000T0000Z-230904T2315Z/
Iron MO-
556 PM CDT Mon Sep 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IRON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3760 9055 3760 9053 3764 9053 3765 9065
      3783 9064 3801 9055 3802 9052 3795 9023
      3750 9040 3740 9055
TIME...MOT...LOC 2255Z 270DEG 35KT 3791 9049 3772 9051 3752 9058 

$$

MOC123-186-187-042315-
/O.CON.KLSX.SV.W.0367.000000T0000Z-230904T2315Z/
Ste. Genevieve MO-Madison MO-St. Francois MO-
556 PM CDT Mon Sep 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN STE. GENEVIEVE...NORTHWESTERN MADISON AND ST.
FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI...

At 555 PM CDT, severe thunderstorms were located along a line
extending from near Desloge to 6 miles southwest of Farmington to
near Arcadia, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Farmington, Park Hills, Knob Lick, and Roselle around 600 PM CDT.

Other locations in the path of these severe thunderstorms include
Rocky Ridge.

This also includes St. Joe State Park, St. Francois State Park, and
Missouri Mines Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3760 9055 3760 9053 3764 9053 3765 9065
      3783 9064 3801 9055 3802 9052 3795 9023
      3750 9040 3740 9055
TIME...MOT...LOC 2255Z 270DEG 35KT 3791 9049 3772 9051 3752 9058 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaja
846 
WWUS53 KLSX 042316
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
616 PM CDT Mon Sep 4 2023

MOC123-186-187-042325-
/O.EXP.KLSX.SV.W.0367.000000T0000Z-230904T2315Z/
Ste. Genevieve MO-Madison MO-St. Francois MO-
616 PM CDT Mon Sep 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STE. GENEVIEVE...
NORTHWESTERN MADISON AND ST. FRANCOIS COUNTIES IN SOUTHEASTERN
MISSOURI HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However, gusty
winds of 40 to 50 mph are still possible with these thunderstorms.

LAT...LON 3760 9055 3760 9053 3764 9053 3765 9065
      3783 9064 3801 9055 3802 9052 3795 9023
      3750 9040 3740 9055
TIME...MOT...LOC 2315Z 201DEG 35KT 3809 9040 3790 9042 3770 9049 

$$

Jaja

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:54 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 4, 2:54 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
254 PM CDT Mon Sep 4 2023

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 253 PM CDT Mon Sep 4 2023

Key Messages:

1) Isolated-widely scattered convection will continue into the early
evening before largely dissipating.  While some storms may be
strong, they are not expected to be severe.

2) Tuesday will be another hot and humid day with heat index
readings between 95 and 100 degrees.  Scattered thunderstorms will
also be possible.

3) A cold front will move through the area on Wednesday with another
chance for rain.  The remainder of the week into the weekend will be
cooler with near normal temperatures.

Isolated to widely scattered showers and thunderstorms have
developed this afternoon as an upper level low moves into southwest
Missouri/northwest Arkansas.  This convection will continue into the
early evening as the low drifts northeast and opens up...finally
becoming absorbed into the mean flow aloft tomorrow.  The SPC
mesoanalysis is showing around 2500 J/Kg MLCAPE this afternoon, but
the deep layer shear is only 15-20kts.  While some storms could
briefly be strong, storms capable of producing 60 mph winds and 1
inch or larger hail seem unlikely at this time.  The storms should
weaken and largely dissipate by 02-03Z.  Some weak, isolated
convection may linger over southeast Missouri forced by mid-level
vertical motion and upper level divergence out ahead of the low.

Tuesday continues to look hot and humid, with well above normal
temperatures and heat index readings between 95 and 100 degrees. It
looks like scattered convection could redevelop in the morning due
to weak to moderate low level moisture convergence, and continuing
upward vertical motion as the base of the now open short wave swings
through the Mid Mississippi Valley.  ~2500 J/Kg MLCAPE provides
potential for strong convection once again, but the weak shear will
once again be the limiting factor for storms to reach severe
strength.  The shear does strengthen later in the afternoon, but by
then most of the forcing looks like it will be east of the area.

Carney

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 253 PM CDT Mon Sep 4 2023

Guidance shows the short wave which is currently moving through
Idaho/Montana moving into the Midwest on Wednesday morning.   The
surface reflection of the wave is forecast to be over Wisconsin at
12Z Wednesday with a trailing cold front dipping through the Mid
Mississippi Valley into the southeast Plains.  Models agree well on
the position of the wave Wednesday morning, although there are
differences on timing the FROPA through our area.  Faster solutions
have the front moving into eastern Illinois by 12-15Z, while slower
models show the front lagging back into central Missouri at that
time.  This means the difference between a cooler and drier, or
warmer and stormier forecast for Wednesday.  The LREF favors the
latter with the 1st and 3rd quartile CAPE hinting that the front
will be extending from near Chicago south-southeast through central
Illinois into the St. Louis Metro area and continuing southeast to
near Springfield Missouri. This lends more confidence to the slower
NAM and ECMWF solutions; and the current warmer forecast with 20-40
PoPs on Wednesday extending from southeast Missouri into southwest
and south central Illinois still looks good.

The pattern becomes more amplified toward the end of the week with a
long wave trough over the eastern U.S. and a strong ridge over the
west.  The trough to our east locks relatively cool high pressure in
across the Midwest and Great Lakes, and current indications are that
this pattern won't break until sometime next week.  There may be
some lingering convection Thursday/Thursday night as the tail end of
the front waves back to the north over parts of west/central
Missouri.  Otherwise, the high should keep us dry with near normal
temperatures through the weekend.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1242 PM CDT Mon Sep 4 2023

Widely scattered showers and thunderstorms are possible this
afternoon into early evening, primarily across southeast and east
central Missouri into southwest and south central Illinois. Most
of this convection should dissipate within an hour or two of
sunset...though a few showers may linger or redevelop overnight.
Otherwise, VFR flight conditions will prevail outside of
thunderstorms. Gusty south-southwest flow will weaken and turn to
the southeast overnight, and then restrengthen from the south
Tuesday morning.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 4, 2:55 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
255 PM CDT Mon Sep 4 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-052000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
255 PM CDT Mon Sep 4 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected today over parts of
the area into the early evening. A few storms may linger into the
overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms across portions of the area
Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Carney

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.